Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 44, NWS Greenville-Spartanburg, SC

February 17, 1998Mitchell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 17, 1998, 11:42 AM EST for Mitchell County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 11:42 AM EST (16:42 UTC)
Expired
Feb 17, 1998, 4:45 PM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mitchell County, NC

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 171642
FFWGSP
NCC121-172145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1142 AM EST TUE FEB 17 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...MITCHELL COUNTY
 
MITCHELL COUNTY SCHOOL OFFICIALS REPORT THE NORTH TOE RIVER OUT OF
ITS BANKS AND FLOODING SOME ROADS IN NORTHERN MITCHELL COUNTY IN THE
VICINITY OF POPLAR. ALTHOUGH ONLY LIGHT TO MODERATE RAIN WILL FALL
IN THE AREA OVER THE NEXT FEW HOURS...IT IS LIKELY THAT SOME FLOODING
ALONG THE REACH OF THE TOE RIVER DOWNSTREAM...ESPECIALLY IN TOWNS
SUCH AS RELIEF AND ALTAPASS...WILL BE OBSERVED LATER THIS AFTERNOON.
 
KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS.
RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE
POSSIBILITY OF ADDITIONAL HIGH WATER.
 
SAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:17 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 17, 10:17 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
1017 AM EST TUE FEB 17 1998

BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS...
ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR
COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END
OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN
CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA
BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL
BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT
FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID-
LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS
FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT
REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND
NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY
THRFTR.

LGL

In the hours before

Local storm report, Feb 17, 10:25 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES
Local storm report, Feb 17, 10:25 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES
Special weather statement, Feb 17, 10:37 AM EST, 1 hour 5 minutes before
GAZ010-017-171900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1037 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA
MOUNTAINS...

THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS
MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY
SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY
AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG
THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Special weather statement, Feb 17, 10:37 AM EST, 1 hour 5 minutes before
GAZ010-017-171900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1037 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA
MOUNTAINS...

THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS
MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY
SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY
AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG
THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Special weather statement, Feb 17, 11:11 AM EST, 31 minutes before
GAZ018-026-028-029-171700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1111 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE HAS NOW CLEARED THE FOLLOWING COUNTIES FROM
SEVERE THUNDERSTORM WATCH NUMBER 45...

FRANKLIN...HART...AND ELBERT COUNTIES IN GEORGIA.

SEVERE THUNDERSTORM WATCH NUMBER 44 WHICH INCLUDED STEPHENS COUNTY WAS
CANCELLED EARLIER.

JONES
Special weather statement, Feb 17, 11:11 AM EST, 31 minutes before
GAZ018-026-028-029-171700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1111 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE HAS NOW CLEARED THE FOLLOWING COUNTIES FROM
SEVERE THUNDERSTORM WATCH NUMBER 45...

FRANKLIN...HART...AND ELBERT COUNTIES IN GEORGIA.

SEVERE THUNDERSTORM WATCH NUMBER 44 WHICH INCLUDED STEPHENS COUNTY WAS
CANCELLED EARLIER.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:34 AM ESTSevere Thunderstorm WarningGSPPolk41 min
Feb 17, 10:27 AM ESTFlash Flood WarningGSPAvery4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.